MAUDE Adverse Event Report: STRYKER SPINE-US ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48280145
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Return status of device is unknown.
 
Event or Problem Description
It was reported that the tip of an es2 cannulated modular tap broke off in the l5 pedicle intra-operatively.The broken piece was left in due to the patient's hard bone.Surgery was successfully completed with an unknown delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
Visual, dimensional, functional and material analysis could not be performed as the device was not returned.Device and complaint history records review could not be performed as a valid lot code was not provided and could not be obtained and the device was not returned.Per surgical technique: once the k-wire is inserted, remove the k-wire guide tube, if used, and the outer shaft of the needle.Take care to hold the k-wire in position when removing the outer shaft of the needle.Remove dilator 1 after inserting and fully seating dilator 2.Take care to maintain the position of the k-wire or y-wire within the pedicle when removing dilator 1.With dilator 2 in place, prepare the pedicle by placing the cannulated modular awl with selected handle over the k-wire or y-wire and insert into the pedicle with a twisting motion.Do not pinch the bifurcated tip of the y-wire with the distal tip of the awl.Hold the k-wire in position when removing the awl.It is recommended that the awl is used to create a pilot hole prior to tapping.Do not pinch the bifurcated tip of the y-wire with the distal tip of the tap.Hold the k-wire in position when removing the tap.As the awl or tap advances into the pedicle, the proximal end will move relative to the markings on the k-wire.If this does not occur during insertion, the procedure should be stopped and imaging should be used to verify the position of the k-wire in relation to the awl or tap.Cantilevering the awl and taps while in the pedicle may damage the k-wire.It was reported that due to the patient hard bone, the tapping process was "more physically demanding but not excessive".The tap was not being impacted or malleted at the time the incident occurred.Most likely cause of reported event determined to be lack of awling and patient hard bone.
 
Event or Problem Description
It was reported that the tip of an es2 cannulated modular tap broke off in the l5 pedicle intra-operatively.The broken piece was left in due to the patient's hard bone.Surgery was successfully completed with a 30 minute delay.No adverse consequences or medical intervention were reported.

Brand Name
ES2 CANNULATED MODULAR TAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10971265
Report Number0009617544-2020-00208
Device Sequence Number13629049
Product Code LXH
UDI-Device Identifier04546540710413
UDI-Public04546540710413
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48280145
Device Catalogue Number48280145
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/12/2020
Supplement Date Received by Manufacturer02/26/2021
Initial Report FDA Received Date12/08/2020
Supplement Report FDA Received Date03/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1